California, 2021

Wildfire in California, July 29 to 31, 2021

July 29 to 31, 2021 · NWS STO · 1 event in 1 county or zone

The McFarland Fire started by lightning on July 29th near McFarland Ridge, south of Highway 36 near Wildwood, California. The fire started in an area under drought conditions with hot weather and exceptionally dry vegetation in the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

The McFarland Fire started by lightning on July 29th near McFarland Ridge, south of Highway 36 near Wildwood, California. The fire started in an area under drought conditions with hot weather and exceptionally dry vegetation in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jul 29, 1:02 PM PST, 5 hours 43 minutes earlier.

Area forecast discussion, Jul 29, 1:02 PM PST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
202 PM PDT Thu Jul 29 2021

.SYNOPSIS...
Late day mountain thunderstorm chances expected through the
weekend. Above normal temperatures are expected through Friday
with a slight cooling trend for the weekend and early next week.

&&

.DISCUSSION...
Ridge of high pressure remains centered over much of the Central
US with the western edge situated over California. This will
continue to bring southwest flow into interior Northern
California, drawing in monsoon moisture into the area.
Afternoon and evening shower and thunderstorm chances continue
over the next several days. Thunderstorms already began forming
over the Sierra late this morning, and best chances will remain
along and east of the Sierra crest south of Plumas County and
along the Coastal Range. Better chances of more widespread
mountain showers and thunderstorms are possible tomorrow as the
potential spreads north into the Shasta County mountains. Any
thunderstorm may be accompanied by gusty and erratic winds, brief
downpours, and lightning.

Temperatures are forecast to remain above normal through tomorrow
as high pressure remains over the area. Current temperatures
around 1pm are overall similar to yesterday, and highs are
forecast to top out around 100 to 108 degrees in the Valley and
upper 70s to upper 90s in the mountains and foothills. Overnight
temperatures are forecast to be fairly toasty once again tonight,
only falling to the low to mid 70s in the Valley and foothills
with some thermal belt locations in the foothills only falling to
the low 80s. Wildfire smoke continues to impact temperatures
around the Dixie Fire. Smoke is forecast to continue the diurnal
flow that's generally been observed by draining into the northern
Valley in the early morning hours before the southwest flow
increases and pushes it back to the north/northeast.

An upper level trough forming off of the eastern Pacific Coast
will lower heights over Northern California this weekend,
moderating temperatures. Temperatures are forecast to fall back to
near normal by Saturday, which is 90s across the Valley and
foothills and 70s to upper 80s in the mountains. -HEC

&&

.EXTENDED DISCUSSION (Monday THROUGH Thursday)...
Northern California will likely see southwesterly onshore flow
over the region throughout the extended forecast period. Cluster
analysis is in agreement high pressure over the Southwestern US
and troughing off the Pacific Northwest Coast will keep Northern
California near seasonal temperatures with little day to day
change in the forecast. Thermal belts will also continue to see
mild overnight lows. This pattern will also support a Delta
Breeze. Some discrepancies emerge by the later part of the week in
terms of the depth and location of the trough off the Pacific
Northwest Coast. This could lead to some changes in the forecast
from persistence by the weekend.

&&

.AVIATION...
VFR conditions at TAF sites with passing mid to high level clouds
AOA 15K ft AGL. Local MVFR/IFR conditions in wildfire smoke over
Plumas and Butte counties. Surface winds under 12 kts except local
southwest gusts 25-30 kts vicinity west Delta. Isolated-scattered
showers and thunderstorms over high elevations of the Sierra
south of Tahoe with isolated activity north of Tahoe through 03z,
weakening to isolated showers and dissipating after 07z. Chance of
MVFR weather in heavier storms with isolated downdrafts G40 kts
lee-side of Sierra. Temps AOA 105 deg F will result in density
altitude 3000-3500 ft Thu and Fri afternoons.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Special weather statement, Jul 29, 2:27 PM PST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Sacramento CA
327 PM PDT Thu Jul 29 2021

CAZ069-292330-
West Slope Northern Sierra Nevada-
327 PM PDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TUOLUMNE...
SOUTHWESTERN ALPINE...NORTHEASTERN CALAVERAS AND EASTERN AMADOR
COUNTIES...

At 326 PM PDT, a strong thunderstorm was located 8 miles east of
Pinecrest, or 14 miles southwest of Sonora Pass, moving north at 10
mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bear Valley, Lake Alpine, Tamarack, Dardanelle, Lookout Peak and
Hermit Valley Basin.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3814 11969 3809 11991 3852 12012 3860 11987
      3857 11984
TIME...MOT...LOC 2226Z 164DEG 9KT 3819 11984

SLL
Special weather statement, Jul 29, 3:07 PM PST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Sacramento CA
407 PM PDT Thu Jul 29 2021

CAZ069-300000-
West Slope Northern Sierra Nevada-
407 PM PDT Thu Jul 29 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ALPINE...
EASTERN EL DORADO AND NORTHEASTERN AMADOR COUNTIES...

At 406 PM PDT, strong thunderstorms were clustered over Kit Carson,
or near Kirkwood, moving northwest at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Carson Pass, Kirkwood, Twin Bridges, Kirkwood Meadows, Upper Blue
Lake, Kirkwood Ski Area, Kyburz, Sierra At Tahoe, Kit Carson, White
Hall and Shriner Lake Campground.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3849 12026 3893 12051 3902 12021 3898 12018
      3885 12016 3882 12006 3873 11999 3869 11998
      3868 11995 3860 11989
TIME...MOT...LOC 2306Z 157DEG 18KT 3866 12010

CS

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Mountains Southwestern Shasta County to Western Colusa County

When
July 29, 6:45 PM PST to July 31, 11:59 PM PST
Where
Mountains Southwestern Shasta County to Western Colusa County forecast zone
Reported by
Park/Forest Service

The McFarland Fire was started by lightning on July 29th near McFarland Ridge, south of Highway 36 near Wildwood, California. The fire burned 122,653 acres. The fire made an over-40,000 acre run from August 16th to August 17th. The fire caused evacuations in the Platina area. 24 residential structures and 22 other structures were destroyed, and 1 residential structure was damaged.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2021Every state in 2021This day in weather historyWarnings in California, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977357.